Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 153, NWS North Platte, NE

June 23, 2018Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2018, 4:53 PM MDT for Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 4:53 PM MDT (22:53 UTC)
Expired
Jun 23, 2018, 5:33 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KLBF 232253
SVRLBF
NEC031-232345-
/O.NEW.KLBF.SV.W.0153.180623T2253Z-180623T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
453 PM MDT SAT JUN 23 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 545 PM MDT.

* At 453 PM MDT, a severe thunderstorm was located 11 miles southeast
  of Batesland, or 16 miles northeast of Gordon, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Highway 61 Crossing The Niobrara River, Irwin, Intersection of
  Highway 20 and Irwin Road, Bayonne and Shell Lake State Wildlife
  Management Area.

This includes the following highways...
 Highway 20 between mile markers 114 and 134.
 Highway 61 between mile markers 215 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10185 4280 10153 4272 10206 4300 10207
TIME...MOT...LOC 2253Z 318DEG 24KT 4299 10200 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
152 
WWUS53 KLBF 232313
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
513 PM MDT SAT JUN 23 2018

NEC031-232345-
/O.CON.KLBF.SV.W.0153.000000T0000Z-180623T2345Z/
Cherry NE-
513 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 513 PM MDT, a severe thunderstorm was located near Merriman, or 18
miles south of Martin, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Highway 61 Crossing The Niobrara River, Irwin, Intersection of
Highway 20 and Irwin Road and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 114 and 134.
 Highway 61 between mile markers 215 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 10153 4272 10206 4282 10206 4298 10181
TIME...MOT...LOC 2313Z 308DEG 26KT 4291 10181 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
008 
WWUS53 KLBF 232333
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
533 PM MDT SAT JUN 23 2018

NEC031-232343-
/O.CAN.KLBF.SV.W.0153.000000T0000Z-180623T2345Z/
Cherry NE-
533 PM MDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4280 10153 4272 10206 4282 10206 4298 10181
TIME...MOT...LOC 2332Z 318DEG 24KT 4281 10169 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:54 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 2:54 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
354 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 352 PM CDT Sat Jun 23 2018

Upper level low pressure will drop south from MT into WY later
tonight. A jet streak will round the base of the trough/upper low
across CO Sunday morning, setting the stage for favorable jet
dynamics and lift across our area most of Sunday. Models are in
agreement that showers and thunderstorms will likely develop
within favored left exit region of approaching jet streak this
evening and especially overnight into Sunday morning. The greatest
concentration of precipitation seems most likely to occur across
portions of southwest and west central Nebraska later tonight,
expanding east into central Nebraska Sunday morning. However, all
areas stand a decent chance for some rainfall due to the large
scale lift and available moisture. Prior to the convection later
tonight into Sunday, there is at least some chance that some
convection could survive off the higher terrain and move into
portions of western NE early this evening, but the better chances
will come after mid evening into the overnight.

The upper low will shift eastward into the Panhandle Sunday.
SPC continues a slight risk for severe thunderstorms, but it is
uncertain how the severe risk will play out. Abundant cloud cover
should persist through the day, along with fairly widespread
convection, especially during the morning. If any cloud breaks
develop during the afternoon, then shear and a weak boundary could
focus some strong convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 352 PM CDT Sat Jun 23 2018

The upper low migrates into north central NE Sunday night into
Monday. Confidence is low on heavy rain materializing, and seems
more likely to occur east and southeast of the area. With that said,
still expecting showers and thunderstorms to be likely,
right near and ahead of the upper low center across north central
into central Nebraska.

Upper low should move east of the area Monday night, with weak upper
level ridging bringing dry and warmer weather to the area midweek.
Models do show another long wave trough developing into the western
CONUS late in the week and next weekend. At this point it looks
quite warm and capped ahead of the trough Friday into Saturday. So
we'll keep it warm and only slight chance for any thunderstorms.
GEFS indicating H850mb temps of 26 to 31C, so it could end up being
hot.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jun 23 2018

Timing of TSRA will again be the forecast challenge for the next
24 hrs.

VFR conditions into the afternoon before the influence of the
next, potent, upper PV anomaly moves into northern CO. SHRA/TSRA
will develop along the associated from this evening, as well as
prior to frontal passage in the warm air advection/LLJ ahead.
TSRA most prevalent in the southern portion of the area and have
trended more pessimistic in the forecast for KLBF. Some threat of
low level wind shear ahead of convection during the evening and
overnight in southwest NE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 23, 3:00 PM MDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sat Jun 23 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sat Jun 23 2018 /300 PM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms with marginally severe hail and strong
winds will be possible later this evening and overnight. The area
of concern will be mainly west of a line from Merriman through
North Platte and Curtis.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are likely Sunday into Monday as an upper level low
moves through the region. Locally heavy rain could develop in
spots, as well as the potential for a few severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jun 23, 4:44 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM MDT SAT JUN 23 2018

NEZ004-094-232330-
Sheridan NE-Western Cherry NE-
444 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Batesland, or 17 miles northeast of Gordon, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Merriman, Hoover Lake, Highway 61 Crossing The Niobrara River, Irwin,
Intersection of Highway 20 and Irwin Road, Bayonne and Shell Lake
State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 113 and 137.
 Highway 61 between mile markers 215 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10176 4280 10153 4273 10204 4300 10217
TIME...MOT...LOC 2244Z 318DEG 24KT 4303 10206

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:33 PM MDTSpecial Weather StatementLBFGrant42 min
Jun 22, 8:14 PM MDTSpecial Weather StatementLBFArthur, Garden, Grant46 min
Jun 22, 8:15 PM MDTSpecial Weather StatementLBFArthur, Garden, Grant45 min
Jun 22, 8:44 PM MDTSpecial Weather StatementLBFDeuel46 min
Jun 23, 5:11 PM MDTSpecial Weather StatementLBFCherry49 min
Jun 23, 5:51 PM MDTSpecial Weather StatementLBFCherry39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.